Withdrawal nausea and vomiting are uncomfortable and unpleasant symptoms that occur among people who have been addicted to some drug(s) -- particularly alcohol and opiates -- or even after a period of intense substance use. Symptoms may range from mild to severe.
The following strategies can help control withdrawal nausea and vomiting, but remember, if nausea and vomiting symptoms continue, they could indicate another underlying condition such as pregnancy, food poisoning, migraine headaches, or peptic ulcer. See your family doctor if withdrawal nausea and vomiting symptoms have not ended a week after discontinuing drug or alcohol use to rule out or treat these other possible causes.
- Bismuth subcarbonate (Pepto-Bismol) may help ease withdrawal nausea and vomiting.
- Acupuncture can help relieve withdrawal nausea and vomiting symptoms. If you can't get an acupuncturist to visit, you can stimulate the point associated with relieving nausea by pressing or gently massaging the area on your wrist about two inches down from the crease at the base of your hand, just between the tendons. This point is called pericardium 6, or P6 for short.
- You can also stimulate the P6 point with Psi bands, commonly marketed for motion sickness, or with a CES unit with electrodes applied to P6.
- One of the main risks with vomiting is dehydration, so get plenty of water. Fluid loss is not the only problem with dehydration -- you also risk loss of electrolytes, particularly if you also have diarrhea. Drinking rehydration fluid -- available from drug stores -- can help avoid this. You can also add one teaspoon of sugar and one teaspoon of salt to two liters of water to make up your own inexpensive rehydration fluid.
- You may prefer to avoid food intake until the initial acute withdrawal phase has passed, although for some drugs, such as opiates, this may last several days to a week. When you feel able to eat, choose bland foods, such as white toast, white rice and bananas, and avoid spicy foods.
The wear and tear caused by repeated vomiting may result in vomiting blood. If you see any blood in your vomit, you should seek medical attention immediately.